“Mystery of the yawn- escitalopram” : A case report

 

Corey Bricks, Medical Student, Queen’s University
Pallavi Nadkarni, MD, MRCPsych, MMedSC (Clin Psy), Assistant Professor, Queen’s University


Address: Kingston General Hospital & Queen’s University, 76 Stuart Street, Burr 4, Kingston K7L 2V7, Ontario, Canada

 

Abstract

 

Yawning is a rarer side effect of the SSRIs and has been described with the older drugs. The product monograph on escitalopram reports higher rates of yawning with the drug in placebo-controlled trials. The paraventricular nucleus, hippocampus, pons and medulla are the areas where yawning is largely controlled in humans and excessive serotonin stimulation in these areas is what could cause excessive yawning with SSRIs, including escitalopram. We describe an intriguing case of a 60 year old man with generalized anxiety disorder who developed yawning as a new symptom on 10 mg escitalopram in the absence of other medical causes.

 

Introduction

 

To whom the yawning pilot fast asleep,
Me didst thou bid, to trust the treacherous deep?
Dryden

The use of selective serotonin reuptake inhibitors (SSRIs) has revolutionised the pharmacological treatment of numerous psychiatric disorders, including major depressive disorder and generalized anxiety disorder. While having a more benign side effect profile compared to monoamine oxidase inhibitors and tricyclic antidepressants, SSRIs are certainly not side effect free. Side effect profile varies with dose and type of SSRI. Gastrointestinal (nausea, vomiting, abdominal pain, and diarrhea), sexual (impotence, decreased libido and ejaculation difficulty), and autonomic (dry mouth and sweating) side effects have all been well described 1.

A rare but known side effect of SSRIs is increased yawning in some individuals. This has been described with fluoxetine, sertraline, paroxetine, citalopram2,3,4. Case reports describing yawning in escitalopram are much rarer. The product monograph5 describes an increased incidence of yawning with escitalopram in placebo-controlled clinical trials in major depressive disorder (1.5% versus. 0.2%), generalized anxiety disorder (2.3% versus 0.4%) and obsessive compulsive disorder (1.8% versus 0%).

We report the case of a 60 year old man with generalized anxiety disorder who developed excessive daytime yawning with 10 mg of escitalopram.

 

Summary of Case

 

Mr S, a 60 year old real estate agent was referred to our consultation liaison psychiatry clinic by the cardiac rehabilitation team, who were involved in his care following a myocardial infarction eight months earlier. Mr. S had a previous history of depression, for which he was on moclobemide 150 mg daily for the past 15 years. The cardiac rehabilitation team noted that Mr. S was reluctant to modify his lifestyle following the cardiac event. They speculated Mr. S’s mood was contributing to his overall lack of motivation. His self-sabotaging tendencies led to a psychiatric referral.

Mr S presented with poor sleep, stating that he woke up every morning at 3:00 AM and was unable to fall back asleep. He also described initial insomnia as a result of job-related thoughts. As a result of this unrefreshing sleep, he experienced fatigue throughout the day. He was skipping meals on a regular basis, but this was noted to be likely due to his work commitments rather than a disturbance in his appetite. His main concern was inability to relax, describing to us that he feels “on edge” all day. Further interview revealed absence of any affective component. His reluctance to participate in the cardiac rehabilitation programme was not secondary to any depression but owing to time related constraints. Mr S described himself to be an ambitious man who set himself high goals that he eventually struggled to meet. This premorbid strive for perfectionism was identified as a predisposing factor for his anxiety. Deaths of two friends within the preceding three months were significant precipitants, more so because one had died from cardiovascular issues. Hence a part of his anxiety was attributed to a phase of life event.

 

Mr S had tried several antidepressants in the past, including citalopram and venlafaxine for a depressive episode that set in following his father’s death a little more than 15 years ago. He reported not responding to them. He denied experiencing any side effects including yawning with citalopram.15 years ago he was switched to 150 mg moclobemide which was continued thereafter. In addition the following were prescribed for his medical issues in the preceding year: bisoprolol 5 mg od, clopidogrel 75 mg od, rosuvastatin 20 mg od, perindopril 8 mg od and acetylsalicylic acid 81 mg daily. He was not allergic to any medications.

 

His mental state examination revealed fidgetiness and irritability. Eye to eye contact was initiated but he was easily distractible and his attention was ill sustained.His affect was reactive and he denied feeling sad. He described being excessively worried about day to day routines. He had the insight of inability to achieve unrealistic self- set expectations being contributory to his anxious state.We determined that Mr S’s reluctance to participate in cardiac rehabilitation was more likely due to anxiety, rather than depression. His working diagnosis was generalized anxiety disorder. He made an informed choice of tapering moclobemide and trying escitalopram for his anxiety. A dose of 5 mg daily was initiated for the first two weeks.

 

At the first follow-up appointment a fortnight later, Mr S reported that he did not cope well with the medication cross over. Escitalopram initially caused fine tremors. However, Mr S developed tolerance to this side effect. He joined the local gym as recommended by the cardiac rehabilitation program. Mr S reportedly lost between five and ten pounds. He experienced subjective reduction in his restlessness. The escitalopram was increased to 10 mg and a follow up appointment was scheduled eight weeks later.

 

At the next follow up appointment, Mr S reported significant yawning. At the interview he yawned incessantly. He did not report any significant change in his life style that could have contributed to his yawning. His BMI was 29. Further exploration of medical history revealed a previous diagnosis of obstructive sleep apnoea eight years earlier for which he using CPAP even now. He did not however admit to daytime sleepiness or fatigue upon waking in the morning. His concentration was better than before. Collateral information from his wife did not reveal any restless movements or gasping for breath during nocturnal sleep. His score on Epworth sleepiness scale6 was 4 which ruled out possibility of active obstructive sleep apnoea. There was no history to suggest any thyroid, haematological or renal involvement. His cardiac condition was stable than before. He was not withdrawing from any drugs such as opioids. A decision to taper the dose to 5 mg was taken. Two weeks later this yawning had disappeared.

 

Discussion

 

In Mr S there was a clear cut temporal association between dose increment of escitalopram and onset of yawning. Obesity may predispose to obstructive sleep apnoea. However in the above case this issue had been attended to. Common causes contributing to increased yawning were all looked into. Disappearance of the symptom on tapering the dose of escitalopram suggests yawning was indeed a dose related side effect of the drug.
The pathophysiology behind yawning is complex. Argiolas and Melis7 describe that yawning is under the control of various neurotransmitters and neuropeptides, including serotonin. One case report by Harada3 describes excessive yawning in two patients taking paroxetine and suggests that paroxetine’s excessive stimulation of the 5-HT2C receptors in the areas of the brain where yawning is controlled contributes to this side effect of SSRIs. The paraventricular nucleus, hippocampus, pons and medulla are the areas where yawning is largely controlled in humans and excessive serotonin stimulation in these areas is what could cause excessive yawning with SSRIs, including escitalopram.

 

References

 

1. Ferguson, J. (2001) SSRI Antidepressant medications; adverse effects and tolerability.
Prim Care Companion J Clin Psychiatry, 3(1): 22–27.

2. Beale, M. & Murphree, T. (2000) Excessive yawning and SSRI therapy. International Journal of Neuropsychopharmacology, 3, 275-276.
3. Harada, K. (2006) Paroxetine-induced excessive yawning.Psychiatry and Clinical Neurosciences, 60, 260.

4. Pal, S. (2009) A case of excessive yawning with citalopram. Prim Care Companion J Clin Psychiatry,11(3): 125–126.

5.http://www.lundbeck.com/upload/ca/en/files/pdf/product_monograph/Cipralex_PM_ 20%20March%202012_MKT_E_CLN.pdf

6. Johns, M. (1991). A new method for measuring daytime sleepiness: The Epworth sleepiness scale. Sleep, 14, 540-545.

7. Argiolas, A., & Melis, M. R. (1998). The neuropharmacology of yawning. European journal of pharmacology, 343(1), 1-16.

 

Published January 2015

Copyright Priory Lodge Eduation Limited 2015 -

Home • Journals • Search • Rules for Authors • Submit a Paper • Sponsor us   
priory.com
Home
Journals
Search
Rules for Authors
Submit a Paper
Sponsor Us

Google Search


Advanced Search

 


 

Default text | Increase text size